Changes in pegaptanib labeling prompted by adverse reactions

May 15, 2006

New York-On March 6, OSI Pharmaceuticals/EyetechPharmaceuticals and Pfizer issued changes in the product labelingfor pegaptanib sodium injection (Macugen), which was approved bythe FDA for the treatment of neovascular age-related maculardegeneration in December 2004.

New York-On March 6, OSI Pharmaceuticals/Eyetech Pharmaceuticals and Pfizer issued changes in the product labeling for pegaptanib sodium injection (Macugen), which was approved by the FDA for the treatment of neovascular age-related macular degeneration in December 2004.

The changes came as the result of patient adverse reactions during the injection procedure that OSI/Eyetech and the FDA have described as "rare." The reactions were characterized as anaphylaxis/ anaphylactoid reactions, including angioedema following injection of Macugen.

In a letter directed to health-care professionals, Anthony Adamis, MD, chief scientific officer, OSI/Eyetech, and Michael Widlitz, MD, vice president, U.S. Medical Pfizer Inc., announced changes in the following sections of the drug's prescribing information: contraindications; precautions (general); adverse events (post-marketing experience); and dosage and administration.

In their letter, Drs. Adamis and Widlitz encouraged health-care professionals to report serious adverse events associated with the use of pegaptanib sodium to Pfizer Inc. (Phone: 800/438-1985) or the FDA (Phone: 800/FDA-1088; Fax: 800/FDA-0178). Information can also be sent to the FDA by mail using a postage-paid form or by Internet at the FDA Web site: http://www.fda.gov/medwatch.

"We don't know what the cause of the reactions is, whether it is pegaptanib or the other medications that are used during the pegaptanib procedure," said Harvey Masonson, MD, vice president, clinical development and drug safety, for OSI/Eyetech. "Post-marketing, there have been so many patients who have undergone the procedure-in excess of 200,000 injections have been performed. An expert panel that included two academic allergists (one from the United States and one from Germany) who are not associated with Eyetech was established that looked at the handful of cases. The panel found that while the role of Macugen could not be excluded, there was no indication of what exactly might have caused the responses."

The other medications that are administered during the pegaptanib procedure include an antibiotic, povidone iodine (Betadine, Alcon Laboratories), and an anesthetic agent.

"Because of the administration of a number of medications, it is difficult to tell what is causing the reaction," Dr. Masonson said. Another possible culprit could be the use of latex gloves by the clinicians.